Advertisement

Cutaneous Adverse Drug Reactions in Older Adults Part I: Assessment and Diagnosis

G.A.E. Wong, MBChB, MRCP (UK); N.H. Shear, MD, FRCP(C), Divisions of Dermatology and Clinical Pharmacology, Sunnybrook & Women’s College Health Sciences Centre, University of Toronto, Toronto, ON.

Cutaneous adverse drug reactions (ADR) are a common problem affecting ambulatory and hospitalized patients. Older patients may be more predisposed to ADR due to inappropriate prescribing of medications, age-associated changes in pharmacokinetics and pharmacodynamics, altered homeostatic mechanisms, multiple medical pathology and use of drugs with a narrow therapeutic margin. In this first of two articles, a practical approach to the assessment and diagnosis of patients with suspected drug-induced rashes will be described. A subsequent article will discuss the management of patients with cutaneous ADR.
Key words: adverse drug reaction, skin, rash, cutaneous, diagnosis, assessment.